Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 151, NWS Denver/Boulder, CO

September 14, 2001Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 14, 2001, 4:16 PM MDT for Washington County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 14, 2001, 4:16 PM MDT (22:16 UTC)
Expired
Sep 14, 2001, 4:45 PM MDT
In force
29 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washington County, CO

The radar

The Denver radar (KFTG), 114 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

953 
WUUS55 KBOU 142217
SVRDEN
COC121-142245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
416 PM MDT FRI SEP 14 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF AKRON

* UNTIL 445 PM MDT

* AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF AKRON...MOVING SOUTHEAST
  AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AKRON.
THIS WARNING REPLACES THE EARLIER TORNADO WARNING. 

HAIL UP TO ONE INCH IN DIAMTER CAN BE EXPECTED WITH THIS STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4022 10340 3990 10333 3997 10304 4027 10322

SWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:34 PM MDT, 1 hour 42 minutes earlier.

Area forecast discussion, Sep 14, 2:34 PM MDT, 1 hour 42 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
234 PM MDT FRI SEP 14 2001

UPPER TROUGH OF LOW PRESSURE CURRENTLY OVER EASTERN MONTANA DOESNT
PLAN ON MOVING MUCH THROUGH THE NEXT 48 HRS ACCORDING TO THE ETA.
WITH COMPLEX PATTERN OVER MUCH OF THE USA...CANT REALLY ARGUE
AGAINST MODELS SOLUTIONS FOR THE FUTURE ATTM.  FIRST ITEM TO BE
CONCERNED WITH TODAY IS BETTER MOISTURE OVER THE EASTERN PLAINS DUE
TO LAST NIGHTS COOL SURGE AND AN ADVANCING JET MAX WHICH IS EXPECTED
TO RUN OVER COLO/WYO BORDER TONIGHT THROUGH SAT.  THIS COULD MAKE
FOR AN ACTIVE EVENING ON THE NORTHERN PLAINS AND WILL BUMP POPS UP A
CATEGORY FOR THIS.  SECOND ITEM IS THE COLD FRONT WHICH IS CURRENTLY
ADVANCING SOUTH ACROSS WYO AND IS LIKELY TO ARRIVE IN THE BOU CWA IN
THE 03Z-06Z SAT TIME FRAME.  CURRENT FCST LOOKS ON TRACK WITH
MENTION OF SEVERE ON THE FAR PLAINS TONIGHT AND SCATTERED COVERAGE
OVER MUCH OF CWA FOR SAT AND SAT NIGHT.  WILL EXPECT A MUCH COOLER
DAY ON THE PLAINS...URBAN CORRIDOR AND FOOTHILLS WITH LOW CLOUDS...
LIGHT EARLY DAY PRECIP AND AFTERNOON THUNDERSTORMS AND A 10 TO 15
DEGF COOL DOWN.  DECENT DIV-Q ASCENT BECOMES PRESENT OVER NORTHERN
COLORADO LATE TONIGHT WITH SUBSIDENCE TAKING OVER BY 18Z SAT.  WILL
NOT EXPECT TOO MUCH IN THE WAY OF POPS IN THE HIGH COUNTRY SAT AND
SAT EVE DUE TO RELATIVE SHALLOWNESS OF MOISTURE AND QUICK TRANSFER
OVER TO A SUBSIDENT ENVIRONMENT WITH THE TROUGH AXIS PASSAGE A DRYER
AIRMASS FROM THE WEST AND WESTERLY SFC FLOW. GUIDANCE TEMPS ARE ALL
OVER THE PLACE FOR SATURDAY AND ITS PROBABLE THAT HIGHS WILL NOT GET
OUT OF THE 60S AT MOST LOCATIONS EVEN WITH CLOUDS DECREASING IN THE
AFTERNOON.  FCST SOUNDINGS OVER THE AREA SHOW ENTIRE SOUNDING
TRENDING TO A WESTERLY DIRECT BY MIDDAY SUNDAY WITH DRYING AT THE
LOW LEVELS.

EXTENDED PD...MONDAY THROUGH FRIDAY...AVN SHOWS UPPER LOW FINALLY
LEAVING THE DAKOTAS AREA LATE MONDAY INTO TUESDAY.  IN DOING SO...
AVN SFC FIELDS BRING ANOTHER SURGE INTO THE NORTHEAST PLAINS FOR
TUESDAY INTO WEDNESDAY AS NORTHERLY FLOW BEHING TROUGH PUSHES COOL
AIR SOUTH.  THERE IS WEAK SHORT WAVE EMBEDDED IN THE INCREASING
NORTHWESTERLY FLOW WITH SOME MORE DIV-Q ASCENT AND WILL KEEP CHANCE
FOR PRECIP FOR TUESDAY AND WEDNESDAY.  FLOW ALOFT REMAINS
NORTHWESTERLY FOR THURSDAY AND FRIDAY BUT DRYING TAKES PLACE OVER
THE WESTERN USA WITH BUILDING RIDGE.   FREDIN

.DEN...NONE.

In the hours before

Special weather statement, Sep 14, 10:50 AM MDT, 5 hours 26 minutes before
COZ030>051-142000-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1050 AM MDT FRI SEP 14 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...WHILE DRIER AIR FROM THE WEST HAS SPREAD OVER THE CENTRAL
ROCKY MOUNTAINS TODAY...THE AIR MASS WILL STILL REMAIN RELATIVELY
MOIST AND UNSTABLE ACROSS THE FORECAST AREA.  AN UPPER LEVEL
DISTURBANCE ASSOCIATED WITH A JET STREAM ORIENTED FROM WEST TO EAST
ALONG THE WYOMING AND COLORADO BORDER WILL ENHANCE VERTICAL LIFT.
THE AIR MASS WILL BE MOST UNSTABLE OVER THE NORTHEASTERN CORNER
OF THE STATE...WHERE ISOLATED THUNDERSTORMS MAY BECOME SEVERE
LATER THIS AFTERNOON AND EVENING.

SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE MOUNTAINS
AND EASTERN FOOTHILLS BY EARLY AFTERNOON AND SPREAD EAST OVER THE
PLAINS THROUGH THE EVENING HOURS.  ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE OVER THE NORTHEAST CORNER OF COLORADO.  THESE STORMS
MAY PRODUCE LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN.

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

ON SATURDAY...THE AIR MASS AT LOW LEVELS WILL BE MORE MOIST BUT
COOLER OVER THE PLAINS BEHIND A COLD FRONT.  WITH A MORE STABLE
ATMOSPHERE ONLY ISOLATED LATE DAY THUNDERSTORMS ARE EXPECTED.

GARD...WFO BOULDER
Local storm report, Sep 14, 3:00 PM MDT, 1 hour 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT FRI SEP 14 2001

...PRELIMINARY STORM REPORT FOR SEPTEMBER 14 2001...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0258 PM    5 N NEW RAYMER            CO   0.75 INCH HAIL
09/14/01   WELD

RAY
Local storm report, Sep 14, 3:52 PM MDT, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
352 PM MDT FRI SEP 14 2001

...PRELIMINARY STORM REPORT FOR SEPTEMBER 14 2001...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0258 PM    5 N NEW RAYMER            CO   0.75 INCH HAIL
09/14/01   WELD

0312PM     10 E NEW RAYMER           CO   0.75 INCH HAIL
09/14/01   WELD

0351PM     1 NE HILLROSE             CO   1.00 INCH HAIL
09/14/01   MORGAN

RAY

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 2:51 PM MDTSevere Thunderstorm WarningBOUWeld29 min
Sep 14, 3:08 PM MDTTornado WarningBOULogan, Morgan32 min
Sep 14, 3:43 PM MDTTornado WarningBOUMorgan, Washington32 min
Sep 14, 4:44 PM MDTSevere Thunderstorm WarningBOUWashington31 min
Sep 14, 5:27 PM MDTSevere Thunderstorm WarningBOUWashington33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.